Acetaminophen poisoning
USMLE Step 2 CKDifficulty: easyLast updated:
A 19-year-old woman (weight 60 kg) is brought to the emergency department 6 hours after intentionally ingesting forty 500-mg acetaminophen tablets at a known time. She has nausea but is otherwise asymptomatic. Vital signs are normal. Serum AST and ALT are within normal limits. A serum acetaminophen level drawn now plots above the treatment line on the Rumack-Matthew nomogram. Serum ethanol and salicylate levels are undetectable.
Which of the following is the most appropriate next step in management?
Answer and explanation
Correct answer: E. Begin N-acetylcysteine now
She ingested 20 g, or about 333 mg/kg, well above the ≥ 150 mg/kg acute dose that the source associates with toxicity. Her level at 6 hours, a known time after a single acute ingestion, plots above the treatment line. The source states that the Rumack-Matthew nomogram is used with levels measured ≥ 4 hours after a single acute ingestion and that treatment is with N-acetylcysteine (NAC) to prevent or minimize hepatotoxicity. NAC is most effective when given within 8 hours of ingestion, so it should be started now rather than waiting for transaminases to rise. Normal liver enzymes are expected early, because symptoms and laboratory abnormalities typically lag by 24 to 72 hours. Activated charcoal may be considered if acetaminophen is likely to remain in the gastrointestinal tract.
Each option explained
- A. Observe and repeat liver enzymes in 24 hours, starting treatment only if they riseIncorrect. Liver injury lags behind ingestion; waiting for enzymes to rise loses the window when NAC is most protective.
- B. Administer fomepizoleIncorrect. Fomepizole treats methanol or ethylene glycol poisoning, not acetaminophen toxicity.
- C. Arrange emergent hemodialysisIncorrect. Hemodialysis is not the standard initial treatment for an early-presenting, clinically well patient; NAC is the antidote.
- D. Refer for urgent liver transplant evaluationIncorrect. Transplant evaluation is for established fulminant hepatic failure, which she does not have.
- E. Begin N-acetylcysteine nowCorrect. A level above the nomogram treatment line requires NAC, which is most effective within 8 hours of ingestion.
Key point
Acute acetaminophen overdose with a level above the nomogram treatment line: start N-acetylcysteine, ideally within 8 hours of ingestion.
From the source
“Treatment is with N - acetylcysteine to prevent or minimize hepatotoxicity.”